MAUDE Adverse Event Report: BIOMÉRIEUX, SA VITEK MS PRIME

BIOMÉRIEUX, SA VITEK MS PRIME
Model Number 423281
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: vitek® ms is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms system is a qualitative in vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial, yeast and mould infections.Issue description: a customer in sweden notified biomérieux of misidentification of micrococcus sp as bacillus cereus or pseudomonas aeruginosa in association with the vitek ms prime ref.(b)(4), serial number (b)(4).Customer has been testing their new vms prime in parallel with bruker.They had gram positive cocci from blood culture, which was processed 2 x 3 spots on vms prime.1st run: one id as bacillus cereus (61%) and "no id" in the other two spots.Slide: ds220618609.2nd run: one id as pseudomonas aeruginosa (83.1%) and "no id" in the other two spots.Slide: ds220618609.Bruker gave id to micrococcus sp., which fits the clinical data.There is no indication or report from the customer that this event led to any adverse event related to the patient's/user's state of health.An investigation has been opened.
 
Additional Manufacturer Narrative
Context: a customer in sweden notified biomérieux of misidentification of micrococcus sp as bacillus cereus or pseudomonas aeruginosa in association with the vitek ms prime (ref.(b)(4), serial number (b)(6).First run : single choice to bacillus cereus no identification (2 times).Second run : single choice to pseudomonas aeruginosa.No identification (2 times).Batch history record and complaint trend analysis.There is no capa related to the customer¿s complaint recorded.A complaint history review was completed for this issue concluded with no implication of a trend.This complaint has not been identified as a systemic quality issue.Investigation fine tuning according to the vilink alert tool criteria, no fine tuning was needed during the tests made on (b)(6) 2022.Spot preparation quality: the calibrator ¿all peaks¿ values are quite heterogeneous.Based on this finding, the spot preparation quality needs to be verifie.Knowledge base (kb) review: micrococcus spp seems to be the expected result from the microscopy; this is present in vitek ms kb v3.2 as it is at the genus level only.Sample data analysis reprocessing the customer data with vitek ms kb v3.2 allows to show that misidentification results were obtained with low identification scores (-0.39 and -0,34) which are near the acceptable limit for giving a ¿no identification¿ result (-0.4).When the spectra is reprocessed with mmass, a quite similar spectra was obtained.If it considers the most likely species, it is micrococcus luteus that returns most often.In saramis, no identification are given in superspectra and flavobacterium spp for spots e2, e3, k1 and k2.It is a system limitation, the species is mostly not present in any vitek ms kbs.The sample identification needs to be confirmed by a reference method.For information, the following system limitation is written in the user manual supplements - 161150-1611 ¿ b ¿ vitek ms prime clinical use - v3.2 knowledge base : testing of species not found in the database may result in an unidentified result or a misidentification.Note: interpretation of results and use of the vitek® ms system require a competent laboratorian.Who should judiciously make use of experience, specimen information, and other pertinent procedures before reporting the identification of test organisms.Additional information known to the user, such as gram stain reaction, colonial and cellular morphology, and growth aerobically or in co2 should be considered when accepting vitek® ms results.Expected identification after investigation: unknown.Conclusion: root cause is system limitation.

Brand Name
VITEK MS PRIME
Common Device Name
VITEK MS PRIME
Manufacturer (Section D)
BIOMÉRIEUX, SA
3, route de port michaud
la balme les grottes 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX, SA
3, route de port michaud
la balme les grottes 38390
FR   38390
Manufacturer Contact
céline lacroix gimon
5, rue des aqueducs
craponne 69290
FR   69290
MDR Report Key15774166
Report Number9615754-2022-00128
Device Sequence Number19585665
Product Code QBN
UDI-Device Identifier03573026611422
UDI-Public03573026611422
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K212461
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number423281
Device Catalogue Number423281
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2022
Supplement Date Received by Manufacturer12/12/2022
Initial Report FDA Received Date11/10/2022
Supplement Report FDA Received Date12/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown